I was examining my Medic Alert bracelet this morning, as I waited for the coffee to make. It says "Ataxia. On anticoagulants. Call Medic Alert..." (giving the toll-free number).
It must have been 15 years ago that I started wearing this little notice. A lot has happened since then... Let's see: What should this little tag say, ideally, now?
The reason I'm wearing this i-d bracelet is that I was advised to do so by a certain Dr. Bhaat, a neurosurgeon in my local hospital who was asked to give me a brain scan as part of a thorough exam as my doctor tried to diagnose why I had passed out one day after S----- and I had carried a little tv upstairs.
There was a recliner not far from the tv stand at the top of the stairs, and after we had positioned the little RCA on the stand. I said, "I think I should sit down for a minute. I eased back into the recliner, and blacked out.
I first came to as S-----, who had been banging on my chest, was talking on our cordless telephone and peering up at me. I smiled affectionately and asked. "Are you talking to 911?"
She nodded Yes, and I said, "Tell them I'm fine." And then I passed out again.
There were days of tests, although everyone shared the hypothesis that my heart condition had caused the syncope (blackout). It was known that I had HCM, hypertrophic cardiac myopathy; my heart had a tendency to beat too strongly, mooshing out all the blood in the chamber and then beating again before the chamber could properly fill up. So, I would get light-headed and maybe faint. The outcome of all the tests I had after this episode was my getting a defibrillator installed in my chest, which will shock my heart back to work if it should ever stop beating after I've passed out.
But other possible causes had to be investigated before the surgery, which is why Dr. Bhaat was called in.
The brain scan ruled out any obvious neurological cause of the syncope, but in examining me, Dr. Bhaat discovered my characteristic unsteadiness on my feet, which was well known by many who knew me. He said that someday I might want to have that quality investigated, but it wasn't urgent or really important in itself.
"However," he added, "you should get yourself a Medic Alert bracelet that says 'Ataxia' (poor balance) because if you are ever stopped by a policeman who wants you to walk a straight line, you could never do it. Get a bracelet."
Maybe the bracelet should mention the defibrillator. What would happen if a team of EMTs were to use their paddles (i.e. their external defibrillator) to shock me if I was found unconscious? Doesn't sound good, does it?
On the other hand, if my defibrillator had not shocked me itself by then, it wouldn't matter if it got damaged since it hadn't been working right before. Right?
Also, I've been taking an old-fashioned heart drug for a little over a year now, a prolonged overdose of which could be toxic. Should I say "On digoxin" on the MedicAlert bracelet? I don't see how it could affect what an EMT could or should not do if I were receiving emergency treatnebt for some reason...
No, I don't we would gain anything by adding that to the bracelet.
"On diuretics"? That's certainly true, since I would retain fluids otherwise, starting with swollen ankles and feet. I'm also quite conscious of the effect of the water pills, as the nurses call them. But why should an EMT care?
No. No change needed there either...
Looks like the old Medic Alert bracelet says just what it should. And thanks again, Dr. Bhaat!